Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 29, NWS Austin/San Antonio, TX

March 31, 20094 counties in Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 31, 2009, 7:43 AM CDT for 4 counties in Texas. It was in force for 47 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2009, 7:43 AM CDT (12:43 UTC)
Expired
Mar 31, 2009, 8:30 AM CDT
In force
47 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bexar County, TX, Comal County, TX, Guadalupe County, TX, Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 31 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:45 AM CDTHAIL 0.255 E Hollywood Park, TX
Mar 31, 7:45 AM CDTHAIL 0.88San Antonio, TXBLANCO ROAD AND WEST AVENUE
Mar 31, 7:52 AM CDTHAIL 0.25San Antonio, TX1604 AND OCONNOR
Mar 31, 7:55 AM CDTHAIL 0.25Schertz, TXSCHERTZ PKWY AND HWY 78
Mar 31, 7:56 AM CDTHAIL 0.51 N Converse, TX
Mar 31, 8:01 AM CDTHAIL 0.752 Ssw Marion, TXPENNY SIZE HAIL CAUSED SOME LEAF DAMAGE.
Mar 31, 8:05 AM CDTHAIL 0.251 N Shavano Park, TXPEA SIZE HAIL COVERING THE GROUND
Mar 31, 8:40 AM CDTHAIL 0.25New Braunfels, TXAUSTIN...SAN ANTONIO WFO (EWX)

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 0.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2009-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2009-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-407 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 311243
SVREWX
TXC029-091-187-259-311330-
/O.NEW.KEWX.SV.W.0029.090331T1243Z-090331T1330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
743 AM CDT TUE MAR 31 2009

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BEXAR COUNTY...
  COMAL COUNTY...
  WEST CENTRAL GUADALUPE COUNTY...
  EXTREME SOUTH CENTRAL KENDALL COUNTY...

* UNTIL 830 AM CDT.

* AT 743 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR SHAVANO PARK...OR 10 MILES NORTH OF SAN ANTONIO...AND
  MOVING EAST AT 40 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE HILL COUNTRY VILLAGE...
  HOLLYWOOD PARK...TERRELL HILLS...TIMBERWOOD PARK...KIRBY...
  BULVERDE...WINDCREST...LIVE OAK...SELMA...UNIVERSAL CITY...SPRING
  BRANCH...GARDEN RIDGE...SCHERTZ...CIBOLO...CANYON LAKE DAM...
  FISCHER...MARION...SMITHSON VALLEY...NEW BRAUNFELS AND MCQUEENEY.

LAT...LON 3002 9830 2952 9794 2941 9853 2974 9867
TIME...MOT...LOC 1244Z 255DEG 34KT 2960 9851

$$
1 follow-up statement
000 
WWUS54 KEWX 311258
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
758 AM CDT TUE MAR 31 2009

TXC259-311308-
/O.CAN.KEWX.SV.W.0029.000000T0000Z-090331T1330Z/
KENDALL TX-
758 AM CDT TUE MAR 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL KENDALL
COUNTY IS CANCELLED...

LAT...LON 2947 9834 2979 9858 3002 9830 2952 9794
TIME...MOT...LOC 1258Z 255DEG 34KT 2955 9827

$$

TXC029-091-187-311330-
/O.CON.KEWX.SV.W.0029.000000T0000Z-090331T1330Z/
COMAL TX-GUADALUPE TX-BEXAR TX-
758 AM CDT TUE MAR 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR NORTHEASTERN BEXAR...WEST CENTRAL GUADALUPE AND COMAL COUNTIES...

AT 757 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED NEAR SCHERTZ...OR NEAR UNIVERSAL CITY...MOVING EAST AT 40 
MPH. TRAVEL ALONG INTERSTATE 35 WILL BE VERY HAZARDOUS.

SOME LOCATIONS IN THE WARNING AREA INCLUDE CIBOLO...FRIENDLY
CORNER...STARTZVILLE...CANYON LAKE DAM...FISCHER...MARION...SOLMS...
SMITHSON VALLEY...NEW BRAUNFELS...GRUENE...MCQUEENEY...NOLTE AND
ZIPP.

LAT...LON 2947 9834 2979 9858 3002 9830 2952 9794
TIME...MOT...LOC 1258Z 255DEG 34KT 2955 9827

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:18 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 31, 6:18 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
618 AM CDT TUE MAR 31 2009

.AVIATION...
A COLD FRONT IS MOVING SOUTHEAST ACROSS SOUTH CENTRAL TEXAS ATTM.
THE FRONT HAS ALREADY MOVED ACROSS OUR TERMINALS RESULTING IN A
WIND SHIFT TO THE NORTHWEST. SCATTERED CONVECTION IS OCCURRING
ALONG AND BEHIND THE FRONTAL BOUNDARY FROM PEARSALL TO GIDDINGS. A
COUPLE OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED BEHIND THE SFC
FRONT SOUTHWEST OF SAN ANTONIO AND WILL MOVE NORTHEAST ACROSS
BEXAR COUNTY...POSSIBLY IMPACTING KSSF AND KSAT BETWEEN 12Z AND
13Z. OTHERWISE VFR CIGS AOA 5K FT WILL IMPROVE TO VFR/NO CIGS BY
15Z. SFC WINDS WILL BE NORTHERLY AT 10 TO 15 MPH...DIMINISHING
THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 418 AM CDT TUE MAR 31 2009/

DISCUSSION...
LARGE UPPER LOW IS SPINNING OVER THE CENTRAL PLAINS WITH COLD
FRONT MOVING THROUGH THE STATE. THE FRONT IS CURRENTLY CUTTING THE
CWA IN HALF ALONG I-35. WHILE TEMPS HAVE NOT DROPPED MUCH BEHIND
THE FRONT...DEWPOINTS HAVE LOWERED SOME 30 DEGREES. THERE ARE SOME
SCATTERED CLOUDS AROUND AND FOR THE MOST PART THEY SHOULD BE
EXITING THE AREA LATER TODAY. A FEW POP UP SHOWERS HAVE BEEN
TRYING TO FORM ALONG THE FRONT...BUT OVERALL THEY HAVE NOT BEEN
VERY SUCCESSFUL IN LASTING MORE THAN A VOLUME SCAN OR TWO. SOME
LIGHT RAIN HAS BEEN REPORTED AT SOME OF THE SFC STATIONS OVER THE
PAST HOUR...BUT I THINK ANY WIDESPREAD SHOWER ACTIVITY WILL HAVE A
HARD TIME FORMING. WILL KEEP IN THE 20-30 POP OVER THE FAR EASTERN
ZONES AS THE FRONT ENCOUNTERS SOME BETTER MOISTURE. AS HIGH
PRESSURE BUILDS IN BEHIND THE FRONT...LOOK FOR SOME NORTH WINDS
AND COOLER TEMPS. VERY PLEASANT OVERALL.

THE WEAK HIGH PRESSURE LATER TODAY WILL SHIFT EAST QUICKLY AS
ANOTHER TROF DIGS INTO THE SOUTHERN ROCKIES. RETURN FLOW WILL SET
UP ON WED BEFORE THE UPPER LEVEL TROF SWINGS THROUGH NORTH TEXAS
ON THURSDAY MORNING. PRECIP CHANCES ONCE AGAIN LOOK DISMAL AS THE
SYSTEM WILL HAVE LITTLE TO NO MOISTURE TO WORK WITH.

MORE PROGRESSIVE SYSTEMS CONTINUE THROUGH THE CENTRAL US WITH
ANOTHER TROF AND COLD FRONT SWINGING THROUGH THE AREA BY SUNDAY
MORNING. HAVE INCLUDED A 20 POP FOR THAT PASSAGE AS WE WILL AT
LEAST HAVE A FEW DAYS OF SOUTHERLY WIND TO HOPEFULLY GET US ENOUGH
MOISTURE IN PLACE.

FIRE WEATHER...
LOOKS LIKE A DECENT FIRE WX SETUP FOR THURSDAY. WITH STRONG
DYNAMICS MOVING OVER NORTH TEXAS ON THURSDAY...40-50 KT 850MB
WINDS WILL BRING STRONG DOWNSLOPING ACROSS CENTRAL TEXAS.
THICKNESS DONT SHOW A HUGE WARMUP...BUT THE VERY LOW DEWPOINTS AND
GUSTY WINDS OF 20-30 MPH WILL DEFINITELY BRING SOME FIRE CONCERNS.
A FIRE WEATHER WATCH LOOKS LIKELY AT THIS POINT FOR THURSDAY. WILL
ADD IN STRONGER WORDING INTO THE FIRE WEATHER FORECAST AND THE
HWO TO ADVERTISE THE POSSIBLE ISSUANCE OF THE WATCH DURING LATER
SHIFTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              75  52  79  61  76 /  10   0   0  -   20
AUSTIN BERGSTROM INTL AIRPORT  74  47  79  57  76 /  10   0   0  -   20
NEW BRAUNFELS MUNI AIRPORT     77  49  81  58  84 /  10   0   0  -   10
BURNET MUNI AIRPORT            74  49  76  51  74 /  -    0   0  10  20
DEL RIO INTL AIRPORT           82  56  87  60  82 /  -    0   0  -    0
GEORGETOWN MUNI AIRPORT        71  48  77  57  73 /  10   0   0  10  20
HONDO MUNI AIRPORT             79  50  82  56  86 /  -    0   0  -   -
SAN MARCOS MUNI AIRPORT        75  50  80  60  83 /  10   0   0  -   10
LA GRANGE - FAYETTE REGIONAL   70  49  79  59  76 /  30   0   0  10  10
SAN ANTONIO INTL AIRPORT       77  52  81  61  82 /  10   0   0  -   10
STINSON MUNI AIRPORT           79  51  81  61  84 /  10   0   0  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

09/13
Hazardous weather outlook, Mar 31, 5:25 AM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
525 AM CDT TUE MAR 31 2009

TXZ171>173-183>194-202>209-217>225-228-011100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
525 AM CDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON
IN THE WAKE OF THIS MORNINGS COLD FRONT. RELATIVE HUMIDITIES WILL
FALL BELOW 20 PERCENT AND 20-FT WINDS WILL BE NORTH AT 10 TO 15
MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
ANOTHER COLD FRONT WILL SWEEP ACROSS SOUTH CENTRAL TEXAS ON THURSDAY.
ONCE AGAIN RELATIVE HUMIDITIES WILL FALL BELOW 20 PERCENT. HOWEVER
MUCH STRONGER NORTHWEST WINDS OF 20 TO 30 MPH ARE EXPECTED. A RED
FLAG WARNING WILL LIKELY BE REQUIRED ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Mar 31, 6:26 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 AM CDT TUE MAR 31 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             NATALIA                 29.19N  98.86W
03/31/2009  E0.25 INCH       MEDINA             TX   LAW ENFORCEMENT

            SHERIFF OFFICE REPORTED PUBLIC REPORT OF SMALL HAIL IN
            NATALIA

&&

EVENT NUMBER 00421

PAY
Special weather statement, Mar 31, 6:51 AM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
651 AM CDT TUE MAR 31 2009

TXZ187-204-311215-
BANDERA-MEDINA-
651 AM CDT TUE MAR 31 2009

...A STRONG THUNDERSTORM WAS AFFECTING BANDERA AND MEDINA COUNTIES...

AT 650 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
10 MILES SOUTHEAST OF TARPLEY...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN NORTHERN MEDINA AND SOUTHEASTERN BANDERA COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...LAKEHILLS...BANDERA FALLS AND
PIPE CREEK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.
Special weather statement, Mar 31, 7:28 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
728 AM CDT TUE MAR 31 2009

TXZ205-311300-
BEXAR-
728 AM CDT TUE MAR 31 2009

...A STRONG THUNDERSTORM WAS AFFECTING BEXAR COUNTY...

AT 725 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM
NEAR HELOTES...OR 16 MILES NORTHWEST OF SAN ANTONIO...MOVING EAST AT
40 MPH. RAINFALL RATES OF 1 INCH AN HOUR WERE BEING ESTIMATED BY
DOPPLER RADAR.

PEOPLE IN NORTHERN BEXAR COUNTY...INCLUDING THE FOLLOWING
LOCATIONS...HELOTES...CROSS MOUNTAIN...THE DOMINION...SHAVANO PARK...
HILL COUNTRY VILLAGE AND HOLLYWOOD PARK...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
Local storm report, Mar 31, 7:34 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
734 AM CDT TUE MAR 31 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0733 AM     HAIL             HELOTES                 29.57N  98.69W
03/31/2009  E0.50 INCH       BEXAR              TX   PUBLIC

&&

EVENT NUMBER 00422

PAY
Local storm report, Mar 31, 7:39 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
739 AM CDT TUE MAR 31 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HAIL             HELOTES                 29.57N  98.69W
03/31/2009  E0.70 INCH       BEXAR              TX   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

&&

EVENT NUMBER 00423

SBS
Local storm report, Mar 31, 7:41 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
741 AM CDT TUE MAR 31 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             SAN ANTONIO             29.43N  98.49W
03/31/2009  E0.25 INCH       BEXAR              TX   TRAINED SPOTTER

            HAIL COVERING THE GROUND AT VANCE JACKSON AND DEZAVALA

&&

EVENT NUMBER 00424

SBS

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 8:15 AM CDTSevere Thunderstorm WarningEWXCaldwell, Comal, Gonzales, Guadalupe60 min
Mar 31, 9:01 AM CDTSevere Thunderstorm WarningEWXDeWitt, Fayette, Gonzales, Lavaca44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.